Drug reactions: drug-induced subacute cutaneous lupus: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: drug-induced subacute cutaneous lupus

Sample item

A 62-year-old woman on hydrochlorothiazide develops annular scaly photodistributed plaques on the upper trunk and arms. Anti-Ro (SSA) antibodies are positive and anti-dsDNA is negative. What is the best management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Stop the offending drug and use photoprotection

Drug-induced subacute cutaneous lupus erythematosus, linked to thiazides, calcium channel blockers, terbinafine and others, shows photosensitive annular lesions with anti-Ro antibodies. It usually resolves over weeks to months after withdrawal of the drug, with photoprotection and topical steroid support.

Option by option

  • A. Refer for renal biopsy at once

    Renal biopsy is not indicated without evidence of renal involvement.

  • B. Start cyclophosphamide

    Cyclophosphamide is unnecessary because this type resolves after stopping the trigger.

  • C. Stop the offending drug and use photoprotection (correct)

    Correct. Withdrawal of the trigger drug with photoprotection is the key step.

  • D. Add oral prednisolone without stopping the drug

    Continuing the culprit means the reaction will persist, so steroids alone are inadequate.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Stop the offending drug and use photoprotection. Drug-induced subacute cutaneous lupus erythematosus, linked to thiazides, calcium channel blockers, terbinafine and others, shows photosensitive annular lesions with anti-Ro antibodies.

Why is "Refer for renal biopsy at once" not the answer?

Renal biopsy is not indicated without evidence of renal involvement.

Why is "Start cyclophosphamide" not the answer?

Cyclophosphamide is unnecessary because this type resolves after stopping the trigger.

Why is "Add oral prednisolone without stopping the drug" not the answer?

Continuing the culprit means the reaction will persist, so steroids alone are inadequate.

What concept does this question test?

It tests Drug reactions: drug-induced subacute cutaneous lupus in Dermatology. It usually resolves over weeks to months after withdrawal of the drug, with photoprotection and topical steroid support.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: drug-induced subacute cutaneous lupus?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.